Amitriptyline tapering with Cymbalta

Hi

Just wondering is anyone else on this combo? I was on Amitriptyline 100mg and have now tapered to 15mg over the last 2 months. I have been told to get to 10mg and introduce Cymbalta 30mg. I am also on 900mg Gabapentin. Feeling like death at the mo. I was OK with the tapering til I got to 15mg. I am worried about starting Cymbalta. My anxiety is already through the roof as well as pain,numbness and weakness. Can anyone share their experience please?

Skip

Promoted Content

Get email updates from MSAA

MS news, local educational events, vital programs & services

Subscribe now

Promoted by My MSAA Community

15 Replies

oldestnewest
  • Hello MaceyMay it's MSFighter welcoming you to this wonderful chat room. We become more of a large extended family and you have found a safe place to come with your questions and concerns. I simply wanted to say hello and welcome you to this site. Unfortunately I can't give you any advice on the therapy combination your speaking of since I have never been on them. With this many people on our chat room hopefully someone or several someones will answer your questions shortly. In the meantime I want you to remember that together we are stronger and please know we are just a post away if you need us.

  • Hi Maceymae! While I don't have personal experience taking those meds, I have prescribed them and I taught pharmacology. If u feel ok sharing... What symptoms are you experiencing and why are they changing meds? What are your concerns @ Cymbalta? Can you stay at the slightly higher dose amitriptyline for a bit longer--wean slower? And or begin the Cymbalta while weaning/before completely stopping? The overlap of the 2 meds at low doses should pose little risk.

    My suggestions are not medical advice. You should of course discuss with your health provider and follow their recommendations.

  • Been on Cymbalta for years with no problems... No experience with Ami... MS since 1986 so it's just better living through chemistry for me with pills morning, noon, and night along with Copaxone 3 dayz a week... Still active each day until Ellen airs at 4 PM which lets me sit for an hour then up again to make dinner...

    Certainly not the life or activity I'd have without the MonSter, but I stay happy and positive each day--that's the key for me because the MonSter is not going anywhere either way... I've just found the RX cocktail that really works for me! Good luck finding yours...

  • My doc just started me on Cymbalta and I'm very happy with the results. I'm that patient that always has the weird reactions or allergy to medication, but this is going very well. I truly feel better.

  • Agree with dreaded and Cindy. While everyone tolerates meds differently, Cymbalta is usually pretty well tolerated. Sometimes nausea with initial doses. That mostly goes away. Starting smallest dose, titration get up slowly, and perhaps taking in evening might decrease that symptom.

  • cindyrn68 that's like me, lm always having allergic reactions to meds. Or after taking them for a yr or so my body starts to physically rejects them. So l feel your pain :)

  • That's great to know. My nerves are gone starting this but it is just 30mg with Amitriptyline 10mg. I loved the amitriptyline for sleep but it is hell coming down from the 100mg. You hear horror stories of the 2 interacting. Hopefully Cymbalta helps with the pain mood and spasms :)

  • The combined risk is theoretically due to potential serotonergic syndrome (Google for more info). It's possible but less likely with smaller doses of those drugs: Cymbalta, amitriptyline, aand gabapentin can all increase serotonin. I can understand your healthcare providers concern and would discuss it further with him/her.

  • Hi Maceymae welcome to our chat that keeps growing :) l have been on 2 of the 3 you mentioned. I haven't been on the Cymbalta, but think it's for depression. I used to take Gabapentin for Fibromylga. It shouldn't cause weakness. Now the amitriptyline that's the (cure all, to end all). It's for.. Depression, Anxiety, Migraines, and Insomnia. With your Dr taking you off that lm not surprised you feel like you do. Just hang in there. That stuff will be out of your system soon. I know because the way a dr l had prescribed them to me, turned me into a zombie. And as long as l had the syfy chl l didn't care about anything. And liked the feeling, so l dumped them down the garbage desposal.

    Most importantly CALL YOUR DR. and tell him what's going on

  • Thanks Jesmcd2.. they are happy to let me continue with the tapering at this speed and has given me valium for when the anxiety gets too bad. The weakness, spasms and pins and needles have obviously got worse but it is a tough drug to come off. Not sleeping either grrr!

  • At least your getting off it Maceymae That stuff is awful l just say lm allergic to it now. I sure wouldn't recommend it.

  • Hi Maceymae how are you feeling? It's been a few days?

  • I am down to the 10mg of Ami and have just started the Cymbalta 30mg...only time will tell. It just has to get better...Thanks for checking in :)

  • Hey anytime :) lm just a massage away or a post. I have been there. It will get better for you.

  • You are very good. Thank you :)